I haven’t been on this site for a while, and the simple reason for that is because I’ve been feeling better.
I’m not sure I’m 100%… I don’t really think I ever will be. Like any steroid, I think finasteride has the potential to do long-term damage, and I think I have probably shaved 10-20 years off of my lifespan in the long run. (I know fin is technically not a steroid but it messes with our hormones and steroidal compounds in a similar way)
I started Propecia, off and on, back in 1998 or so and used it intermittently until 2000; then I resumed taking it on a more regular basis from 2003-2006.
It did seem to help thicken my hair. When I took showers, large amounts of hair were coming off in my hand when I shampooed. That stopped.
One thing that slightly concerns me is that… my hair STILL seems to be staying put, even 2 years after stopping fin. I don’t seem to be losing it anymore. Most people would be thrilled by that idea, but it scares me because it makes me think that perhaps the fin permanently mutated or messed with my AR-5/DHT systems.
Anyway, my primary symptoms (which started occurring about a month before I quit – I couldn’t figure out they were being caused by fin until I eliminated all the other variables) were:
- Fewer erections (still got them though)
- Gynecomastia (this HAS NOT gone away, and I imagine it wouldn’t unless I got surgery)
- Brain fog / malaise
- Severe – VERY SEVERE – panic attacks. These were the reason I knew something was wrong; they were crippling and felt like I was dying. I went to the ER twice because of them, and nobody could find anything wrong… except my liver enzymes (ALT/AST) were also twice the normal maximum range
- Possible musculoskeletal problems (my joints seemed to be much stiffer and weaker than they used to be; I retained a lot of fat or water that could not be burned off with diet and exercise; weaker/smaller muscles)
- Dry eyes
I never had a problem with ED or sexual dysfunction, although towards the end it seemed like my penis was shrinking, and there were times when it literally started retracting inside my body for no reason; in addition, less ejaculate than usual started coming out.
In any case, I thought maybe the racing heart, etc. were being caused by 5% minoxidil I was using (topical), so I I dumped that [it is, after all, a heart drug so that’s what I assumed, especially after reading case studies online in which people have actually died from using topical minoxidil]; but the panic attacks continued, and I noticed they were much worse if I drank alcohol or even a small amount of caffeine.
Well, after quitting cold turkey in August 2006, I continued to have horrible anxiety and panic attacks for several months. Starting about February 2007, the panic attacks started to subside a bit. I could have up to 8 ounces of coffee or 2 beers without freaking out. Another interesting thing happened: I had weighed 190 lbs, a good 10 lbs heavier than I had ever been in my life (and it was due to fat, not muscle); I was overweight and could do nothing to lose it. After quitting fin, I dropped to 165 within 2 months, without changing my diet or exercise (165 being a weight I had not seen in 10 years; I usually weigh 175-180)
To make a long story short, the panic attacks started subsiding over time; sometimes I could feel one coming on, or I would be restless at night, and I would take a GABA supplement (supposedly these “don’t work” because the GABA can’t cross the blood-brain barrier, but the ones I used definitely did work, and felt equivalent to the Xanax prescription I had been given)
Sometimes if I felt like my estrogen was extra-high (don’t ask me how, I just sort of “sensed” it sometimes… and noticed my nipples/breast tissue would be more puffy, I felt more bloated, etc.), I would take a DIM supplement (I started with 25mg with Broccosinolate, and I found some cheaper 100mg ones later, but in all honesty the 25mg were much better than the 100mg ones); I’m pretty sure high estrogen was the cause of a lot of problems when I was on fin. I would be constantly craving brussels sprouts all the time, which even I thought was weird (brussels sprouts are a good source of DIM/IC3)
The only other thing I did during the recovery time was to start drinking green tea instead of coffee. It really seemed to have a “regulating” effect on me. I found, especially, that if I had a green tea in the morning and DIM in the afternoon, my energy level, anxiety, and hormones seemed to stay balanced throughout the day.
I tried some other things (valerian and melatonin when my anxiety brought on insomnia and made sleep difficult. Although they worked, something didn’t feel right when I took them, so I didn’t do it frequently and I don’t highly recommend them; I also tried DHEA since originally some forum-posters said it solves the problems, but it didn’t and it made my blood pressure increase and my heart race, so I dumped them in the trash.)
Anyway, my low weight has subsided and is now back up to my “normal” pre-fin range (170-175 now); I was occasionally having abdominal pains, so they finally did an ultrasound and found nothing strange with my liver or pancreas. I rarely get panic attacks now (they do still occasionally happen); I can’t handle alcohol like I used to, and I can’t drink a lot of caffeine (I started drinking caffeine-free green tea, then moved to regular green tea but would only drink 1-2 cups. Even green tea would cause my caffeine-induced panic if I had too much.) I can probably have 2 cups of coffee (or 3 half-decaf) before I start feeling jittery/panicky.
In any case, it seems like most of my tests check out okay, my panic is pretty much gone, my ejaculate seems to have increased. So I feel more or less “back to normal,” although everybody says your hair is supposed to start falling out again. Although I do not look forward to that, I’m a little concerned that mine isn’t doing that yet…